Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

157 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for chronic back and neck pain

Answered by
Dr.
Dr. Mahaveer Patil

Orthopaedic Surgeon

Practicing since :2002

Answered : 1209 Questions

default
Posted on Fri, 4 May 2018 in Pain Management
Question: Hello I have severe back and neck pain now for over 5 years. My MD has been prescribing Tramadol for the past 4-5 years with the same doseages, but now he has stated that the medicaiton, not previously classified as an opioid, is now classified as one! He now says he cannot Prescribe it anymore, and he sent me to a Pain clinic. The pain clinic will not Prescribe this for me anymore.
It is a miserable situation for me to have to abruptly stop this medication for my pain.
I have a Friday appointment at a Pain Clinic and also a Med Marijuana clinic.
It is a source of great trauma, stress, pain, and misery to have the status quo with the Tramadol which has helped me manage this pain for the past 5 years, now abruptly changed.
Is there a Doctor that can help me. I know there is an Opioid epidemic in this country, but for legitimate pain needs, I believe I should not be treated in this way
doctor
Answered by Dr. Mahaveer Patil 25 minutes later
Brief Answer:
Look for a substitute

Detailed Answer:
Hi,

Thank you for posting the question.
I have gone through your medical history in detail.

It is very sad that tramadol has been classified as an opiod and you cannot get it prescribed anymore from your doctor.But,I do agree that it is a very effective and a safe analgesic medicine which can be used safely for years without having much side effects.

But,if you doctor cannot prescribe it to you anymore and if the laws in your place are stringent enough,then I would suggest you to get a substitute for tramadol.

Etodolac and piroxicam are equally safe analgesics and can be used as effective medicines to reduce pain.I have seen many patients having effective pain control with these medicines for long periods of time.You can talk to your doctor about this and get it prescribed.

May be a Med Marijuana doctor can offer you some help.

I hope the answer was useful.

Feel free to ask me any follow up queries that you may have.

Thank you.
Kind regards.

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Mahaveer Patil 9 hours later
I am in a very difficult situation. I already have cut back from 200 mgs of Tramadol per day from the 400 mgs I have been taking for the past 4 years. My Doctor says that due to "new regulations", he in New York state cannot Prescribe any more of this medication to me. I am feeling anxious and shaky, not able to perform my work. I cannot believe I should have to suffer like this. I should be allowed to taper off the medication gradually, that I have had legally prescribed for a very long time.
This is detrimentally affecting my life. The "Pain Clinic" my General MD referred me to will not taper me off the Tramadol either, because they found some marijuana in my system. I told them and have an appointment to get an Rx for Medical Marijuana on Friday of this week. The marijuana I took is legal in many states, and I only had some to take care of the pain I am experiencing. I would not have done so, but I did not know that would worsen my predicament.
There must be some higher doctor or specialist that may Prescribe the Tramadol for me and taper me off it. It is cruel and inhuman to do otherwise. I realize there are new regulations due to the Opioid epidemic, but also legal users of a drug such as Tramadol for many years, should not now be abruptly tortured in withdrawal and ruthlessly be 100% cut off from the medicaiton that helped me and worked for me for the past 5 years.
Please advice me who can allow me to taper off on the drug gradually.
I am feeling quite despondent and desperate in this situation.
doctor
Answered by Dr. Mahaveer Patil 6 hours later
Brief Answer:
Family physician

Detailed Answer:
Hi,

I totally agree with your views and I do not support such abrupt withdrawal of tramadol that you have been used to for so many years.In fact,it would be dangerous for you if withdrawal symptoms set in.

I would suggest you to consult your family physician and have a word about this with him. He would be the best person to advice you regarding this drug being prescribed for you.

In my opinion,an orthopaedic or a neurosurgeon might be in a position to prescribe you the drug in tapered doses.
Thank you.
Above answer was peer-reviewed by : Dr. Kampana
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,   ,  

Recent questions on  Opiod

doctor1 MD

I'm suffering with OIC, for which my doctor gave me samples of Movantic. He was out of the 12.5 samples. Do you think it would be OK if I split them in half? I called Astra Zeneca and they didn't know. The info that came with the samples was...

doctor1 MD

yes I HAD FOOT SURGERY TODAY THE DOC GAVE ME HYDROCODONE BITARTRATE 325 MG I DID NOT WANT TO TAKE A PILL THAT HAS AN OPIOD SO I TOOK MY PILL FOR RA ABOUT AN HOUR AGO THE PAIN IS STILL VERY BAD COULD I TAKE HALF OF THE PILL THE DOCTOR GAVE ME...